1. Patients launch $1.27 million crowdfunding campaign for ME/CFS gut microbiome study.
    Check out the website, Facebook and Twitter. Join in donate and spread the word!
The Pathway to Prevention (P2P) for ME/CFS: A Dangerous Process
Gabby Klein gives an overview of the P2P process, shedding light on the pitfalls with advice as to what we can do in protest ...
Discuss the article on the Forums.

Cannot tolerate HRT (Hormone Replacement Therapy)

Discussion in 'General ME/CFS Discussion' started by pegasus5726, Jan 11, 2014.

  1. pegasus5726

    pegasus5726

    Messages:
    4
    Likes:
    2
    I've had CFS for 17 years. I cannot tolerate HRT. I'm using the bio-identical transdermal creams, but I get so tired on the HRT even on very small doses. Anyone else here have the same problem? Anyone know what causes this sensitivity to HRT? (I'm sensitive to most supps and meds). Any solution to this?
     
    rosie26 likes this.
  2. knackers323

    knackers323 Senior Member

    Messages:
    832
    Likes:
    163
    I have tried to raise hormones and it makes me tired also. I think our bodies are just that run down they can't handle anything else
     
  3. minkeygirl

    minkeygirl Narcissism = lack of self awareness

    Messages:
    2,275
    Likes:
    1,475
    Left Coast
    I am currently using an OTC progesterone. I had to try a bunch before I found one that I could tolerate. Kokoro made me feel horrid. I am now using Ess'pro leve. It has no crap in it, no smell and I fell fine. Without it I am nauseated with migraines.

    I also had a horrible problem with compounded biest. I felt like I was on speed. You didn't say if the cream is estrogen or progesterone or both. Maybe you are you are out of balance

    I know people use progesterone at night because it makes them tired. Can you use it then? It might be trial and error to figure out which one you can tolerate.
     
  4. barbc56

    barbc56 Senior Member

    Messages:
    1,528
    Likes:
    934
    Who prescribed the HRT? It's my understanding that they aren't prescribed after menopause because of the risk of Cancer.
     
  5. pegasus5726

    pegasus5726

    Messages:
    4
    Likes:
    2
    I just got 3 prescriptions for BiEst, progesterone and testosterone, all three compounded separately. I just tried half the dose of the progesterone Friday night and all the next day I was drowsy and non-functional. My doc feels the natural/bio-identical hormones do not cause cancer. I wanted to try one for a couple of days before adding in the next hormone to see which one was causing which symptoms.
     
  6. minkeygirl

    minkeygirl Narcissism = lack of self awareness

    Messages:
    2,275
    Likes:
    1,475
    Left Coast
    Cancer is usual only a risk if you have not had a hysterectomy and use unopposed estrogen.

    I would find out what the base is to the progesterone. That could be part of the problem.
     
    Last edited: Jan 12, 2014
  7. Ema

    Ema Senior Member

    Messages:
    3,410
    Likes:
    3,765
    Midwest USA
    That's not true at all. The early conclusions of the WHI studies have been almost summarily reversed to very little fanfare by the authors.

    And most of the ill effects can be attributed to the synthetic hormones chosen by the study.

    Formatting errors are mine in the quote below:

     
  8. Ema

    Ema Senior Member

    Messages:
    3,410
    Likes:
    3,765
    Midwest USA
    Have you done any sex hormone testing to determine your levels?

    What hormones are you taking and in what doses?

    How old are you and what is your menopause status?
     
  9. barbc56

    barbc56 Senior Member

    Messages:
    1,528
    Likes:
    934
    @Ema Who is Dr. Hurlock and where can I find this article?
     
  10. pegasus5726

    pegasus5726

    Messages:
    4
    Likes:
    2
    I'm 54 and stopped menstruating about 2 years ago. High FSH confirms I'm in menopause. Blood tests show extremely low estrogen, testosterone, and progesterone levels.

    Dosages are: (these are all transdermal creams)

    Biest: 1.5 mg 2x daily
    Progesterone: 7.5 mg 2x daily
    Testosterone: 0.25 mg 2x daily

    I only used the progesterone alone this time for just one day to see what symptoms it caused before adding in the others, but I tried the estrogen alone a couple of years ago and had similar problems... it really caused my gut to get bloated. I have serious gut problems and I think that causes me to have serious sensitivities to meds even when given transdermally or intravenously.

    P.S. I only used half the progesterone dose so it was only 3.75 mg for one night. I'm very sensitive to meds.
     
    Last edited: Jan 12, 2014
  11. Ema

    Ema Senior Member

    Messages:
    3,410
    Likes:
    3,765
    Midwest USA
    Her name is Dr Donna Hurlock and she is a board certified gynecologist with more than 25 years of experience with HRT.

    The essay is on her website.

    I also encourage anyone interested in HRT to get a copy of her booklet discussing estrogen and the problems with the WHI study. It's available for a small mailing fee from her office.

    http://drhurlock.com

    Women may also be interested in this article from the peer-reviewed journal Climacteric discussing their official position on HRT.

    http://www.menopause.org/docs/default-source/2013/ims-ht-ps-2013.pdf
     
  12. barbc56

    barbc56 Senior Member

    Messages:
    1,528
    Likes:
    934
    Okay, now I understand. This is the Suzanne Sommer's type of medical protocol, which I am not a fan but won't get into that in this thread. I misread the original post and was thinking HRT and not BIH, as I thought she was talking about Allopathic medicine.

    There is indeed a link between HRTs/BIHs and cancer so standard medical practice only advocates HRTs,if the benefits outweigh the risks. The following talks about the Ten Myths about BIH.

    http://www.doctoroz.com/blog/lauren-streicher-md/buyer-beware-bioidentical-hormones-myths
     
  13. Ema

    Ema Senior Member

    Messages:
    3,410
    Likes:
    3,765
    Midwest USA
    Here are some thoughts to consider:

    Many of my menopausal friends say that adding in progesterone when estrogen levels are low does not work very well. A low estrogen state more closely approximates the follicular phase of the menstrual cycle. During this time, progesterone would also be low. So I would consider putting aside the progesterone until such a time as you are able to get sufficient estrogen levels.

    Bloating is a common side effect of estrogen spikes. If it were me, I would consider trying an estrogen patch at the lowest dose which would provide a steady state dispensing of hormone rather than a cream. Vivelle Dot is bioidentical estradiol and that can interconvert to other estrogens as needed.

    I think after being very low in hormones for a while you also have to expect some hypersensitivity of the HPO axis to having hormones present again. This may also translate into some CNS sensitivity since they are related. I don't know how long you were able to stick with the hormones but many side effects dissipate with continued use as your body gets used to "normal" hormone levels again.

    I think this is worth pursuing despite the sensitivities under the care of a doctor experienced with BHRT beyond "more hormones good for all women". Even moderate estrogen levels at your age confer cardiac benefits and reduce the risk of osteoporosis. Testosterone is also a great help in maintaining muscle.
     
    WoolPippi likes this.
  14. Ema

    Ema Senior Member

    Messages:
    3,410
    Likes:
    3,765
    Midwest USA
    Sorry, but she is not a Suzanne Somers type of doctor.

    Suzanne Somers advocates the use of higher than physiological doses of hormones a la the Wiley Protocol. This is not the same thing at all.

    As far as the blog post on Dr Oz's website, she's right about the bioidentical vs bio-mimetic difference. I say that all the time in terms of thyroid hormone meds as well. But she's dead wrong about progestogens (synthetic progesterone) and compounding pharmacies (they are regulated). Win some, lose some, I guess.
     
    Last edited by a moderator: Jan 14, 2014
  15. pegasus5726

    pegasus5726

    Messages:
    4
    Likes:
    2
    Ema, thanks so much for the insights! I'll try the estrogen first, maybe at really low doses spread out through the day at first and go from there. :) Will then try the patch if that doesn't work. Thanks again!
     
    Ema likes this.
  16. barbc56

    barbc56 Senior Member

    Messages:
    1,528
    Likes:
    934
    Ema, diifferent opinions are just that, opinions that are not the same. I hope my posts don't come across as dispaging other's with different opinoins nor telling others that there is only one right way to see things. I just provide information from my perspective like everyone else here or debate the subject and not the person. Is that so terrible? People can take it or leave what I post. That is their choice.

    I think you are assuming that I don't read all the literature. I do a lot of researchI on many issues here. It's just that my conclusions are different than yours.:)

    ETA. If this thread was in the alternative forum or hormone forum, I wouldn't have posted.as I don't care to comment on those forums..
     
    Last edited: Jan 12, 2014
  17. Ema

    Ema Senior Member

    Messages:
    3,410
    Likes:
    3,765
    Midwest USA
    Sometimes "opinions" are actually verifiable facts though. I would actually call repeating those no better than lies. I can say it is my "opinion" that it is night at noon over and over again but it still doesn't make it any less daytime.

    We are all welcome to our own opinions.
     
    Last edited by a moderator: Jan 14, 2014

See more popular forum discussions.

Share This Page